Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 20, NWS Northern Indiana

August 28, 2006Jay County, Indiana

NWS Northern Indiana issued this tornado warning at Aug 28, 2006, 8:23 PM EDT for Jay County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2006, 8:23 PM EDT (00:23 UTC)
Expired
Aug 28, 2006, 9:15 PM EDT
In force
52 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Jay County, IN

The radar

The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 8:12 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KIWX 290022
TORIWX
INC075-290115-
/O.NEW.KIWX.TO.W.0020.060829T0023Z-060829T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
823 PM EDT MON AUG 28 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  JAY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 915 PM EDT

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS SEVERE STORM WAS
  LOCATED NEAR PORTLAND...OR ABOUT OVER PORTLAND...AND MOVING EAST AT
  20 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  BRICE AND BRYANT...
  WESTCHESTER AND BELLFOUNTAIN...
  TRINITY...
  NEW CORYDON...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4050 8518 4032 8517 4040 8480 4059 8480

$$
2 follow-up statements
000 
WWUS53 KIWX 290054
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
854 PM EDT MON AUG 28 2006

INC075-290115-
/O.CON.KIWX.TO.W.0020.000000T0000Z-060829T0115Z/
JAY IN-
854 PM EDT MON AUG 28 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR EASTERN
JAY COUNTY...

AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS SEVERE
STORM WAS LOCATED NEAR BRICE...OR ABOUT 5 MILES SOUTHEAST OF
PORTLAND...AND MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  BELLFOUNTAIN...
  TRINITY AND NEW CORYDON...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING
FOR NORTHEASTERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4053 8497 4035 8503 4040 8480 4059 8480

$$
000 
WWUS53 KIWX 290112
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 PM EDT MON AUG 28 2006

INC075-290122-
/O.EXP.KIWX.TO.W.0020.000000T0000Z-060829T0115Z/
JAY IN-
912 PM EDT MON AUG 28 2006

...THE TORNADO WARNING FOR EASTERN JAY COUNTY EXPIRES AT 915 PM
EDT...

AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING
FOR NORTHEASTERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4053 8497 4035 8503 4040 8480 4059 8480

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 28, 6:55 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 28, 6:55 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 PM EDT MON AUG 28 2006

.AVIATION...
MCS MOVING ACROSS NORTHERN INDIANA/TAF SITES WITH HEAVY SHOWERS AND
SCT THUNDER. THIS SYSTEM WILL MOVE EAST OF THE SITES...WITH MAINLY
MVFR CIGS ACCOMPANIED BY SCT LIGHT SHOWERS. CONDITIONS SHOULD
IMPROVE AFTER DAYBREAK TUESDAY.

.SHORT TERM...

TONIGHT AND TUESDAY...
SFC LOW AT 18Z WAS SOUTHWEST OF KANKAKEE...IL.  THIS LOW APPEARS
FARTHER NORTH THAN WHAT PREVIOUS MODEL RUNS AND CURRENT MODEL RUNS
HAVE FORECASTED.  AS A RESULT...ASSOCD LOW LVL DEFORMATION AND
FRONTOGENETICAL FORCING HAS BEEN SHIFTED FARTHER TO THE NORTHWEST
THAN PREVIOUS FCST THINKING.  THUS...LATEST MOSAIC RADAR DEPICTS
WIDESPREAD SHOWERS FROM SOUTHWEST MICHIGAN...SRN LAKE MICHIGAN...NE
ILLINOIS AND NW INDIANA.  FARTHER SOUTH AND EAST...WHERE A FEW PEAKS
OF SUN HAVE ALLOWED TEMPS TO CLIMB AROUND 80 DEGREES...SCATTERED
SHOWERS HAVE BLOSSOMED...AND THUNDERSTORMS MAY SOON FOLLOW.  USING
THE LATEST 3 MB PRESSURE FALLS...SFC LOW LOOKS POISED TO MOVE TOWARD
KOKK AROUND 00Z AND NEAR KAOH AROUND 03Z.  THEREAFTER...THE LOW IS
FCST TO PIVOT NE INTO NORTHEAST OHIO. AS THE LOW PASSES BY MAINLY
SOUTH OF THE REGION THIS EVENING INTO EARLY MORNING...ASSOCD
DEFORMATION AXIS WILL PIVOT FROM NW TO SE BEHIND IT.  THUS...HAVE
EMPLOYED CATEGORICAL POPS FOR MOST LOCATIONS THIS EVENING EXCEPT FOR
THE FAR SRN COUNTIES.  MODELS INDICATE THAT ONCE THE LOW MOVES FAR
ENOUGH EAST OF THE REGION TONIGHT...DRIER AIR WILL FILTER SOUTH INTO
THE REGION ON NORTHERLY SFC WINDS...WHICH WILL EVENTUALLY CUT OFF
THE PCPN.  FOR LOWS OVERNIGHT...HAVE BASICALLY KEPT THEM
INTACT...WHICH WILL RANGE FROM NEAR 60 ALONG LAKE MICHIGAN TO NEAR
65 ACRS THE SE.

ON TUESDAY...UPR LVL LOW ACRS THE CNTRL PLAINS WILL PIVOT EAST
TOWARD THE REGION.  WITH SOME WRAP AROUND LOW LVL MOISTURE BEHIND
DEPARTING SYSTEM...SKIES ARE EXPECTED TO REMAIN MOSTLY CLOUDY.
TEMPS WILL BE HELD DOWN INTO THE MID AND UPPER 70S DUE TO THE CLOUDS
AND COOL NORTHERLY FLOW.  LATEST 12Z NAM-WRF IS TRYING TO DEVELOP
SOME PCPN ACRS THE FCST AREA ON TUESDAY...BUT AT THIS POINT IN
TIME...IT LOOKS SUSPECT...SO WILL MAINTAIN DRY FCST.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY...THE HIGHLY AMPLIFIED PATTERN WILL
CONTINUE THROUGH THE PERIOD. A MAJOR TROF WILL MOVE EAST ACROSS
SOUTHERN CANADA AND EVENTUALLY DEVELOP A CLOSED LOW ACROSS THE NORTH
CONUS PER GFS...ECMWF AND CANADIAN MODEL CONSENSUS. THE GFS HAS HAD
CONSIDERABLE TIMING ISSUES WITH THIS DEEP UPPER LEVEL SYSTEM THE
PAST FEW RUNS...WITH THE 12Z RUN A LITTLE DEEPER BUT MUCH SLOWER
THAN THE 00Z RUN. THE UPPER LEVEL RIDGE/BLOCK DOWNSTREAM OF THIS
SYSTEM WILL PRECLUDE THE LINGERING WEAK UPPER LEVEL SYSTEM OVER THE
FORECAST AREA FROM MOVING OR LIFTING NORTHEAST TUESDAY NIGHT THROUGH
WEDNESDAY. THE NAM/WRF WAS INDICATING SOME WRAP AROUND
PRECIPITATION WITH THIS SYSTEM...WHILE THE GFS AND NGM INDICATED A
MAINLY DRY PATTERN. NAM/WRF ISENTROPIC ANALYSIS INDICATED THE BEST
CHANCE FOR RAIN OVER THE NORTH SECTION OF THE FORECAST AREA WHILE
THE GFS WAS NOT AS ROBUST. GIVEN THE CURRENT DRY FORECAST AND
INHERENT UNCERTAINTIES...HAVE ELECTED TO KEEP WEDNESDAY/WEDNESDAY
NIGHT DRY. HAVE INCREASED CLOUD COVER MID TO LATE WEEK WITH THIS
LINGERING UPPER LEVEL SYSTEM AND HAVE BUMPED TEMPS DOWN GIVEN
ANTICIPATED CLOUD COVER. GIVEN BLOCKING PATTERN OVER THE EAST COAST
AND THE TRACK OF ERNESTO...SHOULD ALSO BE AT LEAST SOME MID LEVEL
MOISTURE WITH EAST TRAJECTORY AROUND THE LARGE ANTICYCLONE. GFS MEX
ENSEMBLE MOS AVERAGES HAVE BEEN VERY CONSISTENT THE LAST 2 DAYS...
AND WILL FOLLOW GIVEN PATTERN. KEPT SUNDAY AND MONDAY DRY AS LARGE
CUT OFF LOW SHOULD BE SLOWER TO MOVE EAST PER 12Z GFS. ANALOGS FROM
00Z AND 12Z STILL WERE INDICATING THE GFS WAS OVER DEVELOPING THE
LOW OVER THE NORTHERN PLAINS IN LIEU OF A LARGE BLOCK OVER SOUTHERN
CANADA...SO PATTERN WILL BE VERY SLOW TO CHANGE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION...SKIPPER
SHORT TERM...HICKMAN
LONG TERM...SKIPPER
Hazardous weather outlook, Aug 28, 4:52 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT MON AUG 28 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
352 PM CDT MON AUG 28 2006 /452 PM EDT MON AUG 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE EARLY TONIGHT.
SOME STORMS WILL PRODUCE TORRENTIAL RAINFALL WITH THE POTENTIAL
OF LOCAL FLOODING. THERE IS AN ISOLATED CHANCE OF A SEVERE
THUNDERSTORM GENERALLY ALONG AND SOUTH OF HIGHWAY 30. AN ISOLATED
TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS IN EXCESS OF
ONE INCH AND ANY FLOODING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-292100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
452 PM EDT MON AUG 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND SCATTERED EMBEDDED THUNDERSTORMS CAN BE EXPECTED EARLY
TONIGHT...BUT THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
ALSO...NORTHEAST WINDS PARALLEL TO THE SHORELINE MAY BRING AN
INCREASED RISK OF RIP CURRENTS...ESPECIALLY NEAR OBSTRUCTIONS LIKE
SANDBARS...JETTIES AND PIERS. WARREN DUNES STATE PARK IS
REPORTING RED FLAG CONDITIONS...MEANING HAZARDOUS SWIMMING
CONDITIONS ARE EXPECTED WITH RIP CURRENTS PRESENT. THE BEACH WAS
CLOSED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

SKIPPER

In the hours before

Local storm report, Aug 28, 8:10 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
810 PM EDT MON AUG 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          3 E DECATUR             40.83N  84.87W
08/28/2006                   ADAMS              IN   LAW ENFORCEMENT

            US 224 AND 300 E. POWER LINES DOWN IN THE AREA.
Local storm report, Aug 28, 8:14 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
814 PM EDT MON AUG 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TORNADO          6 E DECATUR             40.83N  84.81W
08/28/2006                   ADAMS              IN   EMERGENCY MNGR

            1 NORTH OF 224 ON ADAMS/VAN WERT CO LINE.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:05 PM EDTTornado WarningIWXAllen40 min

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.